NewsMontana News

Actions

Montana doctor explains dangers of new street drug

Xylazine Warning
Posted at 1:27 PM, Apr 14, 2023

MISSOULA - Addiction specialists are on alert for a new street drug that's so dangerous, the White House issued a warning about it just this week.

It's called Tranq or Tranq Dope — a combination of fentanyl and the animal tranquilizer xylazine.

Xylazine is a strong anesthetic used in veterinary medicine that when mixed with other opioids can cause profound sedation and central nervous system depression.

Users can die because they're so out of it, they can't breathe on their own. It also causes a zombie-like state and severe skin ulcers.
There's no fast test available to check for xylazine either and Narcan doesn't work to counter its effects.

So as law enforcement watches the streets closely, doctors are preparing for another wave of a dangerous drug combination in the fight against opioid use disorder.

"I think in this initial wave of Xylazine-associated deaths we're seeing; people are not aware that it's there. So, they're not necessarily seeking it out. In places where it has been in the community for a while for instance — on the East Coast in particular — there might be specific drug-seeking behavior for this contaminate or this component of fentanyl and heroin. But the greatest concern right now is that people are consuming it with zero appreciation for the fact that it's there.” - Addiction Medicine Specialist Dr. Jason Schmidt

Dr. Schmidt is a Primary Care doctor and an Addiction Medicine Specialist at Community Medical Services which has outpatient treatment programs at four locations in Montana.